Wisconsin, 2003

Hail in Wisconsin, June 24, 2003

June 24, 2003 · NWS DLH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 24, 2:30 PM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Jun 24, 2:30 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CDT TUE JUN 24 2003

FLOOD POTENTIAL IS THE MAIN FOCUS FOR TONIGHT.

DESPITE SOME MODEL DISCONTINUITY...THE MAIN CONSENSUS OF THE
MODELS IS TO BRING A SIGNIFICANT RAINFALL EVENT TO THE NORTHLAND
TONIGHT AND WEDNESDAY. WILL SIDE WITH THE ETA FOR THE DETAILS...
AS IT HAS BEEN CONSISTENT WITH THE DETAILS OF THE UPCOMING
RAINFALL EVENT. ETA ALSO HAD A GOOD HANDLE ON THIS MORNINGS
CONVECTION ACROSS THE CWA. ONLY BIG CHANGE WILL BE TO TONE DOWN
THE STRENGTH OF THE SFC LOW AND THE RESULTANT WINDS.

MANY PARAMETERS ARE COMING TOGETHER NICELY FOR A HEAVY RAINFALL
EVENT...POSSIBLY IN AREAS WHERE THEY HAVE JUST RECEIVED A
HEFTY AMOUNT OF RAIN OVER THE PAST FEW DAYS. STRONG WAA/THETA-E
ADVECTION ON THE NOSE OF A DEVELOPING 60 KT LLJ WILL COMBINE
WITH FORCING FROM A SYSTEM RIDING ALONG THE FRONTAL BOUNDARY TO
BRING A GRADUAL INCREASE IN CONVECTION OVERNIGHT. CONVECTION SHOULD
GROW NORTH OF THE DEVELOPING WARM FRONT...AND WE WILL ALSO LIKELY
SEE CONVECTION FROM MCS/S DEVELOPING TO THE SOUTH AND WEST RIDE IN
HERE LATER IN THE NIGHT. HPC STATED THAT SOME PLACES MAY RECEIVE IN
EXCESS OF 5 INCHES...AND THIS IS CERTAINLY REASONABLE GIVEN THE
VAST AMOUNT OF MOISTURE IN PLACE AND BEING TRANSPORTED INTO THE
REGION. PW VALUES POOL TO OVER 2 INCHES BY LATER TONIGHT...SO
DEFINITELY NO SHORTAGE OF MOISTURE. CONVECTION TO OUR S/W WILL
ALSO BE ENHANCED BY STRONG MID LEVEL WINDS AND DIVERGENCE IN THE
LEFT EXIT REGION OF THE UPPER LEVEL JET.

CONVECTION THAT DOES DEVELOP WILL HAVE THE TENDENCY TO TRAIN...IN
THE FLOW PARALLEL TO THE COLD FRONT OUT TO OUR WEST. UPDATED EARLIER
TODAY TO ISSUE A FLOOD WATCH FOR THE ENTIRE AREA TONIGHT AND
WEDNESDAY...SO WILL OBVIOUSLY CONTINUE THIS. WILL ALSO ADD THE
MENTION OF SEVERE FOR TONIGHT...GIVEN THE STRENGTH OF THE WAA/THETA-E
ADVECTION AND THE INSTABILITY.

COULD BE A BREAK IN THE PCPN FOR A TIME ON WEDNESDAY...BUT THE
BAD NEWS IS THAT THIS WILL GIVE THE ATMOSPHERE TIME TO DESTABILIZE
AHEAD OF THE EASTWARD MOVING COLD FRONT. COULD SEE SOME SEVERE
STORMS REDEVELOP DURING THE DAY ON WEDNESDAY.

TEMPS SHOULD REMAIN WARM THROUGH WEDNESDAY...EXCEPT FOR POSSIBLY THE
NORTHWEST PART OF THE CWA...WHERE THE FRONT WILL COME THROUGH
EARLY. TEMPS THEN COOL DOWN AND DRY AIR MOVES IN FOR THE LAST HALF
OF THE WEEK.

.DLH...FLOOD WATCH ENTIRE CWA TONIGHT AND WEDNESDAY.

DAP
Hazardous weather outlook, Jun 24, 10:45 AM CST, 10 hours 22 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251230-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1145 AM CDT TUE JUN 24 2003

...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY AND TONIGHT. THE MAIN CONCERN IS LARGE HAIL AND DAMAGING
WINDS...WITH THE BEST POTENTIAL ARRIVING BY LATE AFTERNOON OR
EARLY EVENING. WITH NUMEROUS THUNDERSTORMS ARRIVING TONIGHT...
THERE IS ALSO A POTENTIAL FOR FLOODING ACROSS THE NORTHLAND. A
FLOOD WATCH HAS BEEN ISSUED FOR ALL OF NORTHEASTERN MINNESOTA
AND NORTHWESTERN WISCONSIN...WITH SEVERAL INCHES OF RAINFALL
POSSIBLE IN SOME AREAS. SEE THE LATEST FLOOD WATCH PRODUCT FROM
THE DULUTH NATIONAL WEATHER SERVICE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
WISCONSIN...WITH THUNDERSTORMS POSSIBLE ACROSS NORTHEASTERN
MINNESOTA ON WEDNESDAY. THE FLOOD WATCH THAT STARTS TONIGHT
CONTINUES INTO WEDNESDAY ACROSS THE WHOLE AREA. THERE IS ALSO A
CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY AND IN EXTREME
WESTERN AREAS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
WEDNESDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

DAP

In the hours before

Special weather statement, Jun 24, 7:30 PM CST, 1 hour 37 minutes before
MNZ033>038-WIZ001-006-007-250230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
830 PM CDT TUE JUN 24 2003

...HERE IS AN UPDATE ON THE SEVERE WEATHER WATCHES...

THE NATIONAL WEATHER SERVICE HAS CANCELED THE SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES...

SOUTHERN CASS...CROW WING...AITKIN...SOUTHERN SAINT LOUIS AND
CARLTON.

A NEW TORNADO WATCH HAS BEEN REISSUED TO REPLACE A PORTION OF THE
PREVIOUS SEVERE THUNDERSTORM WATCH. THE NEW TORNADO WATCH HAS BEEN
ISSUED FOR PINE COUNTY IN MINNESOTA...AND DOUGLAS...BURNETT AND
WASHBURN COUNTIES OF NORTHWESTERN WISCONSIN.

THE ONLY COUNTIES THAT ARE NOW IN A SEVERE WEATHER WATCH OF
ANY KIND ARE PINE...DOUGLAS...BURNETT AND WASHBURN.

DAP

The radar

The Duluth radar (KDLH), 122 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Burnett

When
June 24, 9:07 PM CST
Where
Burnett County, Alpha
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.767, -92.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365288.